Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Hemaglobin vs hematocrit and procrit
Aug 7, 2002

hey dr. handsome, i asked my doctor what the difference was between hemaglobin and hematocrit and he said they were both the same. now i'm no doctor but how can these be the same when the numbers are so different? does procrit help both hemaglobin and hematocrit. i'm on the low side for both and thinks it's probably my hiv meds. i really don't want to switch meds as my numbers are much improved -- except my hemaglobin and hematocrit. so dr. sexy, what should i do? and why would my anything-but-sexy doctor say these two tests were exactly the same? i agree with everyone else here on this site -- you're the best. when are you going to come to our town and give a talk? thanks dude, man's man

Response from Dr. Frascino

Hello Man's Man!

Hemoglobin and hematocrit are not the same thing, but both can be used to diagnose anemia.

Hemoglobin is a protein that enables your red blood cells to carry oxygen from the lungs to the rest of the body. Normal values are 12-16 g/dL for women, and 14-18 g/dL for men.

Hematocrit measures your red blood cells as a percentage of the total number of all your blood cells (red, white, etc.) The normal range for women is 37-47% and 39-50% for men. Hematocrit can tell if your blood is too thick or too thin. The hematocrit value is usually 3-times the hemoglobin value.

Anemia, an abnormally low number of red blood cells or low hemoglobin level, is one of the most common causes of fatigue in people with HIV disease. In addition to fatigue, anemia can cause rapid heartbeat, shortness of breath, paleness, headaches, exercise intolerance, decreased sex drive, and inability to concentrate.

Some types of anemia are temporary and have relatively simple causes like diet. For example, a diet with insufficient iron, vitamin B12, or folic acid can lower your red blood cell count. These types of anemia can be readily and easily treated by dietary supplements. Blood loss or bleeding can also cause anemia. The treatment is, of course, to stop further blood loss.

Other types of anemia are not as easily treated. Anemia can be caused by chronic disease such as HIV or cancer. It can also result from a side effect of certain medications (such as AZT). HIV-related anemias do not resolve on their own or with diet or bed rest. The best treatment for these types of anemia is Procrit, a substance that stimulates the production of new red blood cells in the bone marrow. Procrit has a proven safety track record and has been shown to decrease transfusion requirements, increase hemoglobin and hematocrit levels, and improve energy and quality of life. Correction of even mild to moderate anemia in the setting of HIV disease has been associated with improved survival!

So, what would I do?? I'd check with my HIV specialist to determine the cause of my anemia. If it's dietary, I'd take supplements. If it's HIV or medication-induced, I'd take Procrit. Starting dose is 40,000 units given once-per-week with a small self-administered injection that goes just under the skin.

When am I coming to town? Well since I don't know where you are writing from, I really can't say. Hopefully you live in Sydney, Paris, Rio de Janeiro, or Mykonos . . . or at least San Diego, New York City, Toronto, or Vancouver. Check with your local AIDS service organization. They usually know if and when I'll be heading in your direction. Until then, Man's Man, I wish you and Dr. "anything-but-sexy" the best of luck.

Stay well.

Dr. Bob


Previous
please answer, have tried and tried
Next
You're the best Expert-Promise I won't bother you again-Please answer

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement